Michigan, 2019Winter Storm and Winter Weather in Michigan, December 1, 2019
December 1, 2019 · NWS MQT · 12 events in 12 counties and zones
A storm system tracking from the Central Plains through Lower Michigan dumped heavy snow across much of the Upper Michigan on the 1st.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system tracking from the Central Plains through Lower Michigan dumped heavy snow across much of the Upper Michigan on the 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 30, 6:54 PM EST, 5 hours 6 minutes earlier.
Area forecast discussion, Nov 30, 6:54 PM EST, 5 hours 6 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
654 PM EST Sat Nov 30 2019
.SHORT TERM...(This evening through Sunday)
Issued at 447 PM EST SAT NOV 30 2019
...Winter storm looks to bring difficult travel tonight into Sunday
afternoon to across parts of Upper Michigan....
Outside of a few reports of light snow earlier this morning, radar
reflectivity returns are coming up short this afternoon given the
dry mid-level air lingering across the area and entraining into the
region. However, as we progress into the evening hours satellite
trends show an impressive deformation zone lifting north into the
region with convective wintry precipitation starting to fill in.
There even has been some lightning east of the Twin Cities. While
the main surface low is expected to remain well south of the area as
it tracks east over the next 24-hours, there will be plenty of
isentropic lift, strong large-scale lift, and some mesoscale
upslope/lake-enhanced favoring heavy snow. Not all of Upper Michigan
will see this heavy snow due to the above mentioned drier air keeps
trying to entrain into the system along the northern edge, but more
details on that below.
High-res, deterministic, and ensemble guidance continue to show
multiple different solutions, but overall the greatest uncertainty
within the forecast is how much snow will fall across the northern
and eastern edge of this winter storm. Far more narrow SREF plumes
and higher probabilities in HREF ensemble of 12+ inch snow totals
for the west and south central help boost confidence in snowfall
amounts across those locations. Still expect a foot or more of
wetter, dense snow to impact those locations. Closer to the Lake
Michigan shoreline, a bit more uncertainty in snowfall totals given
the warmer air immediately near the shoreline, but still should pick
up some good accumulations. Across the north-central, tip of the
Keweenaw and far eastern Upper Michigan things remain very uncertain
as deterministic and ensemble guidance continue to show widely
varying solutions in snowfall. Given the impressive and strong large-
scale lift expected to shift across the area later tonight into
Sunday morning, do tend to think that this lift will be able to win
out against the drier air to our northeast for at least a brief
period of time. The wet, dense nature of the snow will make travel
and snow removal more difficult, and could lead to some power
outages.
By Sunday morning into the afternoon hours, drier air starts to drop
south and the heavier snow will start to wind down across the north
and western parts of the Upper Peninsula. It does appear that the
heavier snow will hold on into Sunday afternoon across the south-
central, so upon coordination with GRB to our south did extend the
winter storm warning a few more hours into Sunday evening.
Another hazard with this system will be the gusty east to northeast
winds. Winds will be strongest over the Keweenaw and near the Great
Lakes, where winds could gust upwards of 35 to 45 mph. Highest wind
gusts are expected closer to Lake Michigan and along the Bay of
Green Bay, as the isallobaric components of the ageo-wind help
further accelerated wind gusts. These winds look to ramp up tonight
from the east, backing northeast by Sunday and cause concerns for
blowing/drifting snow, and lakeshore flooding. It isn't out of the
question that this blowing snow could lead to sharp restrictions in
visibilities, especially near the shoreline of Lake Michigan and any
open areas expected to east-northeast winds. As for lakeshore
flooding the main areas of concern is over the tip and eastern
shoreline of the Keweenaw Peninsula, and especially the south-
central along the shoreline of the Bay of Green Bay and Garden
Peninsula. Given the longevity of the stronger east to east-
northeast winds, wave of 8-10 feet expected, and timing of the event
have opted to upgrade the lakeshore flood advisory to warnings for
Menominee and Delta counties. The primary area of concern is
immediately along the shoreline from Menominee to around/south of
Escanaba, including M-35.
.LONG TERM...(Sunday night through Saturday)
Issued at 423 PM EST SAT NOV 30 2019
By Sunday night, Upper Michigan will be finishing up any lingering
snow as the low pressure system and trough continues east across the
Ohio River Valley. At the same time, a shortwave will be off the
Pacific NW Coast and is progged to dig south along the west coast.
Models suggest slight ridging will build in across Upper Michigan
which will end up bringing a nice bout of sun for most of the area.
By Tuesday morning, models agree that a quick-moving shortwave will
move from Canada across Upper Michigan. Behind this shortwave, Upper
Michigan will remain in west to northwest Wednesday into Thursday as
850mb temps vary between -4 and -12C bringing the chance of LES
during the middle of the week.
Sunday night into Monday, there may be some lingering snow showers
east and and along Lake Michigan late on Sunday, but expect those to
taper off quickly and skies to begin to clear. High pressure
building in the Central Plains will filter in behind the Colorado
Low quickly bringing a sunny day across Upper Michigan for Sunday.
By Tuesday, clouds will filter back across Upper Michigan as a
shortwave approaches from the northwest into Canada. This will bring
some small chances for light snow showers across Upper Michigan, but
there remains some moisture limitations. Temperatures for the highs
remain close to 30 with lows in the teens to upper 20s.
After the shortwave passes on Tuesday, Upper Michigan will be places
in west to northwest flow through wed and Thurs. Models vary on 850
temps and duration slightly, but model 850 temps will be between -4C
and -12C through Wed and Thurs. This will bring some LES chances in
the W to NW wind lake-effect belts.
By Friday into Saturday, medium range models show high pressure
building into the Plains, as winds back from the NW to SW by Friday
evening...cutting off any residual LES chances. There may be a
period of clearing skies Friday into Saturday; however, an
approaching wave on Saturday afternoon will create some SW return
flow on Saturday bringing an increase in WAA and clouds across the
region ahead the next wave on Sunday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 653 PM EST SAT NOV 30 2019
MVFR to IFR ceilings will continue to trend down into the IFR/LIFR
range as a winter storm moves across the area tonight through midday
Sunday. Expect KIWD/KSAW to see the worst of the conditions, with
KCMX being on the edge of drier air entraining into the system. A
period of moderate snow is still possible late tonight/early Sunday
morning at KCMX but confidence regarding the edge of the heavier
snow is still limited. With the wet and dense snow, runway
impacts are likely to be greater.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 423 PM EST SAT NOV 30 2019
An east to northeasterly gale event will continue through Sunday
afternoon across Lake Superior, with gales up to 45 knots expected.
Gales start to wind down on Sunday afternoon, with winds becoming
northeasterly between 20 and 30 knots. Winds further subside Monday,
with winds below 20 knots. Southwest winds will then ramp up to 15
to 25 knots Monday night into Tuesday, ahead of an approaching front
from the northwest. Behind the front, Tuesday through Wednesday
night, northwest flow behind the front looks to remain between 20
and 30 knots.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 1 PM EST Sunday for MIZ004-007-084.
Winter Storm Warning until 7 PM EST /6 PM CST/ Sunday for
MIZ011>014-085.
Winter Storm Warning until 1 PM EST /noon CST/ Sunday for MIZ002-
003-005-006-009-010.
Lakeshore Flood Advisory until 8 AM EST Sunday for MIZ001-003.
Lakeshore Flood Advisory until 1 PM EST Sunday for MIZ014.
Lakeshore Flood Warning until 1 PM EST /noon CST/ Sunday for
MIZ012-013.
Lake Superior...
Gale Warning until 10 AM EST Sunday for LSZ243>248-264>266.
Gale Warning until 1 PM EST /noon CST/ Sunday for LSZ162-240>242-
263.
Lake Michigan...
Gale Warning until 7 PM EST Sunday for LMZ221-248-250.
&&
SHORT TERM...Ritzman
LONG TERM...JAW
AVIATION...JLB
MARINE...JAWHazardous weather outlook, Nov 30, 4:11 PM EST, 7 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
411 PM EST Sat Nov 30 2019
MIZ001>007-009>014-084-085-012115-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
411 PM EST Sat Nov 30 2019 /311 PM CST Sat Nov 30 2019/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
A winter storm will bring heavy snow tonight. Expect a sharp
gradient in snowfall totals along Lake Superior and the
Keweenaw. Expect impacts to travel tonight. See the latest
Winter Weather Message for more details.
Strong east winds will build waves 8 to 10 feet across the Bay of
Green Bay and locally higher up to 12 feet along the Garden
Peninsula and to 10 to 14 feet in the Keweenaw Peninsula.
This will bring lakeshore flooding and beach erosion concerns
late this afternoon into tonight. See the latest Lakeshore
Flood Advisory for more details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
The winter storm will be winding down on Sunday, but will
still bring heavy snow through Sunday afternoon. Expect a sharp
gradient in snowfall totals along Lake Superior and the Keweenaw.
Expect impacts to travel Sunday. See the latest Winter Weather
Message for more details.
Strong east to northeasterly winds will keep waves 8 to 10 feet
across the Bay of Green Bay and locally higher up to 12 feet
along the Garden Peninsula. This will continue lakeshore flooding
and beach erosion into Sunday afternoon. See the latest Lakeshore
Flood Advisory for more details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-012115-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
411 PM EST Sat Nov 30 2019 /311 PM CST Sat Nov 30 2019/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
East to northeasterly gales to 45 knots are expected on Lake
Superior tonight. The strongest winds will be in western Lake
Superior. See the latest Lake Superior forecast and Marine Weather
Message for further details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
East to northeasterly gales to 45 knots are expected on Lake
Superior Sunday morning...strongest winds expected across the
western lake. See the latest Lake Superior forecast and
Marine Weather Message for further details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-012115-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
411 PM EST Sat Nov 30 2019
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
East to northeasterly gales to 45 knots are expected tonight. See
the latest nearshore forecast and Marine Weather Message for more
details.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
East to northeasterly gales to 45 knots are expected Sunday. See
the latest nearshore forecast and Marine Weather Message for more
details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
JAW
Winter Storm, Delta
- When
- December 1, 12:00 AM EST to 8:00 PM EST
- Where
- Delta forecast zone
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Spotters measured 24-hour snowfall amounts of 23 inches in Escanaba and 20 inches near Gladstone. The awning of a pub on Ludington Street in Escanaba collapsed due to the weight of the snow. Schools were closed throughout the county on the 2nd.
Winter Storm, Ontonagon
- When
- December 1, 12:00 AM EST to 12:00 PM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Observers from Paulding through Bergland to Silver City measured 8 to 11 inches of snow in 12 hours or less. Many schools were closed on the 2nd in the aftermath of the storm.
Winter Storm, Marquette
- When
- December 1, 12:00 AM EST to 10:00 PM EST
- Where
- Marquette forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Snowfall totals over a 24-hour period generally ranged from 12 to 16 inches from Marquette and Harvey to National Mine. Schools were closed on the 2nd in the aftermath of the storm.
Winter Storm, Alger
- When
- December 1, 12:00 AM EST to 4:00 PM EST
- Where
- Alger forecast zone
- Reported by
- Public
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Public 24-hour snowfall reports across the county included 18.5 inches at Munising, 17 inches at Wetmore and 14 inches at Eben Junction. Schools delayed the start of classes on the 2nd due to the aftermath of the storm.
Winter Storm, Southern Schoolcraft
- When
- December 1, 12:00 AM EST to 8:00 PM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- Public
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Snowfall totals over a 24-hour period included an estimated 26 inches at Steuben and 24 inches at Blaney Park. Schools were closed on the 2nd in the aftermath of the snowstorm.
Winter Storm, Northern Schoolcraft
- When
- December 1, 12:00 AM EST to 7:00 PM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Public
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
A spotter east of Cusino Lake measured 15 inches of snow in less than 24 hours. Schools were closed in northern Schoolcraft County on the 2nd in the aftermath of the snowstorm.
Winter Storm, Northern Houghton
- When
- December 1, 12:00 AM EST to 9:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers across much of northern Houghton County measured between 6 and 7 inches of snow in less than 12 hours.
Winter Storm, Luce
- When
- December 1, 12:00 AM EST to 6:00 PM EST
- Where
- Luce forecast zone
- Reported by
- Public
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a public report of an estimated 16 inches of snow in approximately 18 hours. Tahquamenon Area Schools were closed on the 2nd in the aftermath of the storm.
Winter Weather, Baraga
- When
- December 1, 12:00 AM EST to 2:00 PM EST
- Where
- Baraga forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
The spotter near Baraga measured six inches of snow over nearly a 16-hour period.
Winter Storm, Iron
- When
- December 1, 12:00 AM CST to 4:00 PM CST
- Where
- Iron forecast zone
- Reported by
- Public
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
There was a public report 9 miles south of Kenton of 10.5 inches of snow in approximately 24 hours. Many schools delayed classes on the 2nd in the aftermath of the storm.
Winter Storm, Dickinson
- When
- December 1, 12:00 AM CST to 3:00 PM CST
- Where
- Dickinson forecast zone
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 46.009, -87.870 (the zone’s center; the record gives no point)
The spotter northwest of Iron Mountain measured 10.5 inches of wet snow in approximately 24 hours. Many schools delayed classes on the 2nd in the aftermath of the storm. The observer in Norway reported a scotch pine tree uprooted in his driveway due to the weight of the heavy snow.
Winter Storm, Menominee
- When
- December 1, 12:00 AM CST to 7:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- Public
- Coordinates
- 45.525, -87.510 (the zone’s center; the record gives no point)
Snowfall totals over a 24-hour period included an estimated 20 inches near Daggett and nearly 14 inches in Spalding.
A day after the storm, 19 people had to be rescued from a cabin in Spalding Township on North Gable Road off of Highway M-69. There were 10 children and 9 adults stuck in the cabin. First responders from Meyer, Mellen and Cedarville Township Volunteer Fire Departments used a Polaris Ranger to reach the cabin and rescue the stranded people. |Menominee County Road Commission, Spalding Fire, Meyer Fire, Harris Fire, Cedarville Fire, MDNR conservation officers and Menominee County Sheriff deputies responded to the rescue. Schools were closed throughout the county on the 2nd.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, December 1 to 2, 20191 death · $50,000 · 3 events
- Ice Storm in Maryland, December 1, 201910 injured · 1 event
- Winter Storm and Lakeshore Flood in Wisconsin, December 1, 2019$85,000 · 25 events
- Ice Storm in Michigan, December 1, 2019$110,000 · 3 events
- Debris Flows and Flooding in California, December 1 to 5, 201954 kt wind · 52 events
- Winter Storm in Michigan, December 1, 2019$100,000 · 2 events
- Blizzard and Winter Storm in Nebraska, December 1, 2019$50,000 · 10 events
- Heavy Snow and Winter Weather in New York, December 1 to 3, 201927 events
- Winter Storm and Winter Weather in Vermont, December 1 to 2, 2019$30,000 · 3 events
- Winter Storm in South Dakota, December 1, 201924 events
- Winter Storm and Winter Weather in South Dakota, December 1, 201922 events
- Debris Flow and Heavy Snow in California, December 1 to 3, 201920 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865483, 865488, 865491, 865493, 865496, 867370, 867371, 867372, 867376, 865470, 865471, 865479.